Nebraska, 2013

Hail in Nebraska, September 27, 2013

September 27, 2013 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across southwest Nebraska during the evening producing one report of penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across southwest Nebraska during the evening producing one report of penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 27, 6:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 27, 6:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT FRI SEP 27 2013

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1230 PM MDT FRI SEP 27 2013

AS OF NOON MDT/1PM CDT...WV IMAGERY AND RAP H5 ANALYSIS SHOW
POSITIVELY TITLED TROUGH EXTENDING FROM NORTHERN ROCKIES ACROSS
THE GREAT BASIN...WITH ITS BASE NEAR THE BAJA PENINSULA. SW FLOW
IS IN PLACE ACROSS THE PLAINS WITH MID LEVEL MOISTURE PLUME
EXTENDING FROM THE PACIFIC OCEAN AND INTO WESTERN KANSAS OVER OUR
CWA. AT THE SURFACE A STATIONARY FRONT IS CURRENTLY EXTENDING FROM
ABOUT LIMON COLORADO...TO GOODLAND KS...AND NORTH INTO CENTRAL
NEBRASKA. LIGHT TO MODERATE SHOWERS HAVE DEVELOPED ALONG THE
LEADING EDGE OF THIS FRONT...WITH RECENT RADAR RETURNS SHOWING AN
INCREASE IN INTENSITY AND COVERAGE.

GUIDANCE CONTINUES TO INDICATE THIS FRONT LIFTING LATER THIS
AFTERNOON WITH INSTABILITY INCREASING EAST OF THE FRONT OVER
WESTERN/CENTRAL KANSAS. FORECAST SEEMS TO BE ON TRACK REGARDING
COVERAGE...WITH LIGHT TO MODERATE SHOWERS AND ISOLATED
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING. HOWEVER THERE HAS
BEEN LITTLE INDICATION OF FRONT LIFTING SO FAR...AND UNTIL IT
DOES THUNDERSTORM COVERAGE (AND SEVERE THREAT) IS IN QUESTION.
LATEST RAP SHOWS 600-900 J/KG OF MUCAPE BY AROUND 00Z IN THE EAST
WHICH ISNT PARTICULARLY IMPRESSIVE...THOUGH IT IS WORTH MENTIONING
THAT THE NAM HAS OVER 1500 J/KG OF MU CAPE IN A SIMILAR AREA. THE
DIFFERENCE SEEMS TO BE TIMING/POSITION OF FRONT WITH NAM
QUICKER/FURTHER NORTH. SHEER IS VERY IMPRESSIVE WITH 0-6KM BULK
SHEER 50KT TO 80KT FROM THE EAST TO THE WEST...AND INCREASING
EFFECTIVE SHEER 40-50KT. IF WE CAN GET A STRONG ENOUGH UPDRAFT
(INSTABILITY DEPENDED) IT COULD QUICKLY BECOME SEVERE CONSIDERING
THE SHEER PROFILES. LCLS ARE STILL ADVERTISED AROUND 9-10KFT
WHICH IS PRETTY HIGH FOR A WIDESPREAD TORNADO THREAT...SO
WIND/HAIL/HEAVY RAIN CONTINUE TO BE THE PRIMARY CONCERNS THIS
AFTERNOON AND EVENING.

VERY DRY/SUBSIDENT AIR MASS WILL BUILD IN FROM THE WEST BEHIND A
COLD FRONT THIS EVENING...AND MODELS SUPPORT SHOWERS/THUNDERSTORMS
QUICKLY ENDING FROM WEST TO EAST IN THE 03-06Z PERIOD. I KEPT SOME
CHANCE POPS LINGERING THROUGH 09Z IN THE EAST TO ACCOUNT FOR A
SLOWER FRONTAL EXIT FOR THOSE LOCATIONS...HOWEVER THIS APPEARS TO
BE MAINLY A AFTERNOON/EVENING EVENT. PRECIP AMOUNTS COULD BE VERY
IMPRESSIVE CONSIDERING THE AMOUNT OF FORCING/MOISTURE
ADVERTISED...AND MODEL QPF FORECASTS CONTINUE TO SUPPORT RAINFALL
AMOUNTS FROM ONE QUARTER OF AN INCH IN THE WEST TO NEAR ONE INCH
IN THE NORTHEAST. WITH POSSIBLE TRAINING/BACK BUILDING OF
SHOWERS/THUNDERSTORMS WE WILL NEED TO MONITOR FOR POSSIBLE FLASH
FLOODING.

REGARDING WIND ADVISORY...THERE SHOULD BE A SHARP INCREASE IN
WINDS IMMEDIATELY BEHIND THE COLD FRONT THIS EVENING. LATEST MODELS
HAVE DECREASED THE WINDS ALOFT SOME FROM PREVIOUS GUIDANCE...AND
SPED UP THE FRONTAL PASSAGE. IM STILL CONFIDENT WE WILL SEE A
BRIEF PERIOD OF NEAR ADVISORY TO ABOVE ADVISORY WIND GUSTS THIS
EVENING THROUGH AROUND MIDNIGHT IN THE EAST...SO I DIDNT SEE A
REASON TO CANCEL THE WIND ADVISORY. IT CURRENTLY RUNS THROUGH
12Z...WHICH MANY BE TOO LONG...HOWEVER IT DOES COVER THE
POSSIBILITY OF A SLOWER FROPA IN THE EAST.

WITH CLEARING SKIES AND A VERY COOL/DRY AIR MASS ADVECTING IN FROM
THE WEST AFTER MIDNIGHT WE WILL LIKELY SEE SOME OF THE COOLER TEMPS
SO FAR THIS MONTH. IF WINDS DECREASE BELOW 10KT (WHICH IS NOT
CURRENTLY EXPECTED) WE COULD COOL TO THE LOW TO MID 30S IN THE
WEST WHICH WOULD PUT US WITHIN FROST ADVISORY CRITERIA
(CONSIDERING TD VALUES AROUND 33F ADVERTISED BY SHORT RANGE MODEL
CONSENSUS). LOWS ARE CURRENTLY EXPECTED TO BE FROM THE UPPER 30S
IN THE WEST TO NEAR 50 IN THE EAST...SO NO ADVISORY IS CURRENTLY
ANTICIPATED.

.LONG TERM...(TOMORROW THROUGH FRIDAY)
ISSUED AT 1237 PM MDT FRI SEP 27 2013

QUIET WEATHER IS EXPECTED THROUGH AT LEAST MID WEEK AS ZONAL FLOW
BECOMES ESTABLISHED ACROSS THE CENTRAL AND NORTHERN PLAINS. THERE
WILL BE SOME EMBEDDED WEAK DISTURBANCES...BUT THE MAIN STORM TRACK
WILL SHIFT NORTHWARD WITH TIME AND LOW LEVEL MOISTURE WILL BE VERY
LIMITED. THE NEXT FRONTAL PASSAGE MAY OCCUR WEDNESDAY NIGHT AS THE
UPPER FLOW BECOMES MORE SOUTHWEST AHEAD OF A SHORTWAVE TROUGH IN
THE NORTHERN ROCKIES. MODELS ARE IN VERY POOR AGREEMENT AT THIS
TIME...THE ECMWF HAS THE FRONT IN THE DAKOTAS WHILE THE GFS PUSHES
IT THROUGH THE LOCAL AREA WITH A CHANCE OF PRECIPITATION...SO
PREFER TO WAIT FOR BETTER MODEL CONSISTENCY BEFORE COMMITTING TO
POPS. FOR THE LATER PART OF THE WEEK...MODEL CONSISTENCY BECOMES
EVEN WORSE WITH THE ECMWF AND GFS COMPLETELY OUT OF PHASE IN THEIR
UPPER PATTERNS BY FRIDAY. GIVEN THE LOW CONFIDENCE...FORECAST WILL
HEDGE TOWARD NEAR NORMAL TEMPERATURES AND NO MENTION OF PRECIPITATION
AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 620 PM MDT FRI SEP 27 2013

INITIAL CONCERNS ARE SHOWERS AND THUNDERSTORMS NEAR BOTH TAF SITES FOR
THE FIRST HOUR OR TWO OF THE TAF PERIOD. SLIGHT REDUCTION OF
VISIBILITY WILL LIKELY OCCUR IN THE HEAVIEST SHOWERS/STORMS...IF
ONE IMPACTS EITHER TERMINAL. ADDITIONALLY...STRONG WINDS WILL RESULT IN
AREAS OF BLOWING DUST RESULTING IN A REDUCED VISIBILITY. A COLD
FRONT WILL MOVE THROUGH THIS EVENING CAUSING WINDS TO SHIFT TO THE
NORTHWEST. STRONG PRESSURE GRADIENT WILL LIKELY RESULT IN A PERIOD
OF 20 TO 30 KT WINDS WITH GUSTS NEAR 40 KTS IMMEDIATELY BEHIND THE
COLD FRONT. SOME LOW STRATUS MAY OCCUR OVERNIGHT BEHIND THE
FRONT...ESPECIALLY AT GLD. THIS MAY REDUCE CEILINGS TO MVFR
CATEGORY. WINDS WILL SUBSIDE TOWARD DAWN AND SKIES WILL CLEAR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 5 AM MDT /6 AM CDT/ SATURDAY FOR KSZ001>004-
     013>016-027>029-041-042.

CO...WIND ADVISORY UNTIL 5 AM MDT SATURDAY FOR COZ090>092.

NE...WIND ADVISORY UNTIL 5 AM MDT /6 AM CDT/ SATURDAY FOR NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...024
AVIATION...BRB
Hazardous weather outlook, Sep 27, 10:49 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT FRI SEP 27 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT FRI SEP 27 2013 /1149 AM CDT FRI SEP 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY...WITH COVERAGE INCREASING THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE REGION...WITH THE GREATEST RISK FOR SEVERE
WEATHER BEING EAST OF THE COLORADO BORDER. THE PRIMARY THREATS
WILL BE WIND GUSTS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL...AND
HEAVY RAINFALL.

NORTHWEST WINDS WILL INCREASE BEHIND A COLD FRONT AS IT MOVES
ACROSS THE REGION THIS EVENING AND OVERNIGHT...WITH WIND GUSTS TO
50 MPH IMMEDIATELY BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE CALL THE GOODLAND WEATHER OFFICE WITH ANY STORM REPORTS.
YOU CAN ALSO SEND REPORTS TO THE GOODLAND WEATHER OFFICE FACEBOOK
OR TWITTER PAGE.

In the hours before

Special weather statement, Sep 27, 4:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI SEP 27 2013

KSZ003-004-NEZ081-272300-
DECATUR-NORTON-RED WILLOW-
526 PM CDT FRI SEP 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LEBANON...OR NEAR LEBANON...
MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4023 10019 3998 10019 4001 9993 4000 9993
      3983 10028 3998 10046
TIME...MOT...LOC 2226Z 227DEG 42KT 3998 10027

STASSER
Local storm report, Sep 27, 5:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI SEP 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     DUST STORM       1 W KANORADO            39.34N 102.06W
09/27/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            NEAR ZERO VISIBILITY IN BLOWING DUST REPORTED BY LAW
            ENFORCEMENT. THIS WAS JUST WEST OF THE STATELINE. THERE
            WAS NO ESTIMATE OF THE WIND SPEED.

&&

MBULLER
Local storm report, Sep 27, 6:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT FRI SEP 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     12 N EDSON              39.51N 101.57W
09/27/2013  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            BLOWING DUST REDUCED VISIBILITY TO A QUARTER MILE. THIS
            OCCURRED AS THE OUTFLOW BOUNDARY PASSED.

&&

BRB
Special weather statement, Sep 27, 6:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT FRI SEP 27 2013

KSZ002-280130-
RAWLINS-
755 PM CDT FRI SEP 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEARDSLEY...MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3995 10090 3966 10090 3966 10134 3994 10133
TIME...MOT...LOC 0056Z 267DEG 36KT 3980 10121

STASSER
Special weather statement, Sep 27, 7:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI SEP 27 2013

KSZ002-003-NEZ080-081-280200-
DECATUR-HITCHCOCK-RAWLINS-RED WILLOW-
825 PM CDT FRI SEP 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM NORTH OF TRENTON TO EAST OF ATWOOD
MOVING EAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3976 10041 3977 10106 4036 10108 4035 10042
TIME...MOT...LOC 0124Z 273DEG 45KT 4017 10092

STASSER
Special weather statement, Sep 27, 8:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT FRI SEP 27 2013

NEZ081-280230-
RED WILLOW-
900 PM CDT FRI SEP 27 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF INDIANOLA...OR NEAR
INDIANOLA...MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10020 4011 10020 4005 10071 4034 10060
TIME...MOT...LOC 0200Z 245DEG 42KT 4029 10048

STASSER

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
September 27, 8:00 PM CST
Where
Red Willow County, 1.06 mi E of (Mck)mc Cook Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.200, -100.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472896.